Montana, 2006

Lightning Strike in Montana, August 29, 2006

August 29, 2006 · NWS TFX · 1 event in 1 county or zone

Thunderstorms that moved across Cascade county during the evening hours of the 29th produced numerous lightning strikes. Lightning strikes ignited five fires across the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms that moved across Cascade county during the evening hours of the 29th produced numerous lightning strikes. Lightning strikes ignited five fires across the county. The fires occurred generally in grass and stubble and caused no significant damage to property. The two largest fires included a 50 acre blaze near Ulm and a 50+ acre fire near Morony Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 29, 7:50 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 29, 7:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT TUE AUG 29 2006

.DISCUSSION...

NORTHERN PORTION OF SURFACE FRONT CONTINUES TO PUSH SLOWLY EAST
WHILE THE FRONT APPEARS TO BE HUNG UP IN THE HIGH COUNTRY OF
SOUTHWEST MONTANA. ISOLATED CONVECTIVE ACTIVITY ASSOCIATED WITH
FRONTAL PASSAGE DIMINISHING AS ARE THE WINDS. WILL ALLOW RED FLAG
WARNING TO CONTINUE UNTIL MIDNIGHT THOUGH RELATIVE HUMIDITIES ARE
SLOWLY CLIMBING BACK ABOVE 20 PERCENT. UPDATE TO CURRENT FORECAST
FORTHCOMING...MAINLY TO FRESHEN WORDING. EMANUEL

&&

.AVIATION...
UPDATED 2325Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER THE MIDWEST AND A LOW
PRESSURE TROF IS OVER THE PACIFIC NORTHWEST. THE AIRMASS IS SLIGHTLY
UNSTABLE OVER THE ROCKIES AND CENTRAL MONTANA IN ISOLATED
THUNDERSTORMS AND GUSTY SURFACE WINDS. VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
UPDATED 2030Z.
RED FLAG WARNING STILL LOOKS ON TRACK. COLD FRONT WILL CONTINUE
SPREADING EAST THROUGH THE PLAINS THIS EVENING BUT IT WILL BE SLOWER
TO CLEAR SW MT...MAYBE EVEN WEDNESDAY EVENING. STILL EXPECT A FEW
SHOWERS OR THUNDERSTORMS TO SPREAD FROM SW MT TO N CENTRAL MT LATER
THIS AFTERNOON OR EVENING. NOT EXPECTING MUCH RAINFALL FROM THEM.
FOR WEDNESDAY STILL LOOKS LIKE A WINDY DAY WITH MIN RHS ABOVE 20 PCT
IN THE NW BUT NEAR OR A LITTLE BELOW 20 PCT IN THE AREA WHERE THE
RED FLAG WARNING IS CURRENTLY IN PLACE.

&&

.PREV DISCUSSION...ISSUED 235 PM MDT TUE AUG 29 2006

TONIGHT THROUGH THURSDAY...COLD UPPER TROUGH MOVING INTO THE
PACIFIC NW WILL MOVE E AND MOVE SLOWLY THROUGH THE FORECAST AREA
WEDNESDAY NIGHT AND THURSDAY. WITHIN THIS UPPER TROUGH THERE WILL
BE SEVERAL DISTURBANCES BUT MODELS DIFFER ON THE DETAILS. WITH
THIS IN MIND AND ALSO THE FACT THAT MOISTURE IS NOT OVERLY
IMPRESSIVE WITH THE UPPER TROUGH HAVE KEPT POPS IN THE SLIGHT
CHANCE TO CHANCE CATEGORY. DO FEEL THE STRONGEST OF THE
DISTURBANCES WILL MOVE THROUGH WEDNESDAY NIGHT SO HAVE TENDED TO
GO WITH THE HIGHEST POPS THEN. INHERITED FORECAST TEMPERATURES
LOOK ON TRACK SO DID NOT MAKE ANY MAJOR CHANGES.

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE GENERALLY
CONSISTENT THROUGH THE PERIOD. THE UPPER LEVEL LOW PRESSURE TROF
WILL BE MOVING THROUGH EASTERN MONTANA DURING THE NIGHT. AT LOWER
LEVELS...SURFACE HIGH PRESSURE WILL BE SETTLING OVER THE CWA WITH
PARTIAL CLEARING AND COOL TEMPS. THE AIRMASS BEGINS A WARMING
TREND ON FRIDAY AND TEMPS WILL REACH SEASONAL NORMS. AN UPPER
LEVEL RIDGE BUILDS OVER THE IDAHO PANHANDLE BY FRIDAY NIGHT. LIGHT
SURFACE WINDS AND A DRY AIRMASS WILL ALLOW FOR ANOTHER NIGHT OF
COOL TEMPS. THE AIRMASS CONTINUES TO WARM AND REMAIN DRY SATURDAY
AND SUNDAY. TEMPS ALSO CONTINUE TO RISE WITH MAX TEMPS RISING
ABOVE NORMALS. ZELZER

MONDAY THROUGH TUESDAY...MODELS KEEP UPPER LEVEL HIGH PRESSURE
RIDGE OVER THE REGION FOR DRY AND WARM WEATHER. WITH BELOW AVERAGE
PRECIPITATION...WILL LEAN TOWARDS THE HIGHER DAYTIME TEMPERATURES
WITH COOL NIGHTTIME LOWS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  77  45  68 /  20  20  30  20
CTB  52  69  42  65 /  20  30  20  20
HLN  58  79  50  70 /  10  20  30  10
BZN  46  83  42  68 /  10  20  30  20
WEY  39  77  36  63 /  20  10  20  30
DLN  50  77  38  65 /  10  20  30  10
HVR  55  82  49  72 /  10  20  30  20
LWT  54  79  46  64 /  10  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112-MTZ114-
MTZ116.

RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY FOR MTZ113-MTZ115-
MTZ117-MTZ118.

&&

SHORT TERM...EMANUEL/BLANK
LONG TERM...MEIER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 29, 3:46 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 AM MDT TUE AUG 29 2006

MTZ008>015-044>055-301100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
446 AM MDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON INTO TONIGHT. LOW RELATIVE
HUMIDITIES...GUSTY SHIFTING WINDS...AND ISOLATED THUNDERSTORMS
AHEAD OF THE FRONT WILL COMBINE TO INCREASE FIRE DANGER. A RED
FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH MIDNIGHT FOR THE
ENTIRE AREA. PLEASE REFER TO THE RED FLAG WARNING STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED DRY AND BREEZY CONDITIONS ACROSS EASTERN AND SOUTHERN
PORTIONS OF NORTH CENTRAL MONTANA WILL KEEP THE RED FLAG WARNING
IN EFFECT THERE THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE RED
FLAG WARNING STATEMENT FOR FURTHER DETAILS.

TEMPERATURES BEHIND THE FRONT WILL DROP UP TO 20 DEGREES FROM
HIGHS ON TUESDAY AND WILL REMAIN COOLER THAN NORMAL THROUGH
FRIDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO SPREAD
ACROSS THE AREA BY LATE WEDNESDAY. SIGNIFICANT PRECIPITATION IS
POSSIBLE OVER THE WESTERN MOUNTAINS...WITH LESS PRECIPITATION OVER
THE PLAINS. SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 7000 FEET
AFTER MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cascade

When
August 29, 8:00 PM MST
Where
Cascade County, Great Falls
Reported by
GENERAL PUBLIC
Coordinates
47.308, -111.347 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525518.